Format

Send to

Choose Destination
Liver. 1992 Apr;12(2):73-9.

Liver pathology associated with the use of anabolic-androgenic steroids.

Author information

1
Medical Department, Hvidovre University Hospital, Copenhagen, Denmark.

Abstract

This review examines the liver-damaging side effects of anabolic-androgenic steroids (AAS). It seems that AAS can cause development of peliosis hepatis, subcellular changes of hepatocytes, hepatocellular hyperplasia and hepatocellular adenomas. On the other hand, it has not been convincingly proved that AAS can cause development of hepatocellular carcinomas when used in the usual therapeutic doses. Tumours reported as hepatocellular carcinomas caused by AAS seems to be hyperplastic lesions of a benign nature able to regress with withdrawal of the putative agent. The effects of untraditional combinations and high-dose AAS are not yet known, leaving the possibility of a carcinogenic effect in those cases.

PMID:
1535676
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center